British Tinnitus Association
1,514 members1,288 posts

Going through a tinnitus phase

First time poster. I have been a tinnitus sufferer for approx. 20 years (I am 32 years old) like a lot of you I go through my ups and downs to which I refer to as phases. 90% of the time I am ok and able to completely habituate my tinnitus, it is always there but for some reason I can just live with it. I take 100mg of Zoloft which I believe helps with my anxiety associated with the tinnitus. About 2 years ago I went through approx. 4 month period whereby I was in a phase, constantly thinking about, hating the idea of going to sleep at night, not being able to enjoy anything. I took some sleeping pills for a short period of time and they appeared to help. Eventually (I think it came through a few days having fun with mates at Oktoberfest, where I noticed while I was distracted my tinnitus didn't bother me) eventually I was able to get over the phase and reach a point where it went back into habituation. I was doing so well that I began reducing my Zoloft dosage to 50mg (slowly with Dr ok) and was close to going to 25mg. Fast forward to last Saturday night and a rough nights sleep and suddenly after a couple of anxious days I am back in a phase. All the same thoughts and feelings, constantly thinking about the tinnitus, having trouble sleeping, dreading bed time, fears its gotten worse and will never be the same again, its gotten louder etc. I've beaten phases like this countless times in the past but all the same each new phase feels exactly the same with that fear in the back of your mind that its never going to get better. Does anyone have similar experiences or advice they can provide?

3 Replies
oldestnewest

Welcome to the BTA forum.

Medication that works on the brain can cause withdrawals like anxiety,low mood,ringing in the ears.

When reducing medication it's always best reduce them plateau for 4 weeks and then reduce again so you have time see what the reduction is causing and stabilise and any problems stay at that dose for longer and your doctor can guide you if need go up to the last dose or reduce more.

Love glynis

3 likes
Reply

I agree with Glynis Adam about the withdrawal. But you did hit the nail on the head mate. Distraction is the main key to lock the T up and in my limited experience I'd say, once habituated......the longer the chain the better. It is only human to have those freaky moments of no hope. It's within the animal instinct of us all to fight it. We may have been temporarily robbed of silence but not courage. For every man, woman or child that bears this symptom they have that in abundance.

Regards

Whacky

3 likes
Reply

Hi Adam, I have had the same experience as you. My anxiety came back with the depression.I I have decided not to decrease my dosage anymore. I feel like a yoyo. One day up the other day down that in itself stresses our Nervous System. It is a roller coaster ride. Advice- one day at a time and do not give up hope. I have been listening to T music and it gives me relief. I keep it as background music. Check u tube. Namaste

3 likes
Reply

You may also like...